Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 11, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 26, 2017, 7:39 PM MDT for Kimball County, Nebraska; Laramie County, Wyoming. It was in force for 32 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2017, 7:39 PM MDT (01:39 UTC)
- Expired
- May 26, 2017, 8:11 PM MDT
- In force
- 32 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Kimball County, NE, Laramie County, WY
The radar
The Cheyenne radar (KCYS), 61 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 7:40 PM MDT | HAIL 1.75 | 1 E Carpenter, WY | ABOUT 1 INCH OF HAIL DEPTH COVERING THE ROAD NEAR THE INTERSECTION OF COUNTY ROADS 151 AND 202. |
| May 26, 7:42 PM MDT | HAIL 0.5 | 2 Wnw Carpenter, WY | MOSTLY PEA TO MARBLE SIZED HAIL COVERING THE GROUND COMPLETELY. |
| May 26, 7:42 PM MDT | HAIL 1 | Carpenter, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 1:00 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 1.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1044 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1740 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 9.5
The text
As transmitted.
147
WUUS55 KCYS 270139
SVRCYS
NEC105-WYC021-270245-
/O.NEW.KCYS.SV.W.0011.170527T0139Z-170527T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
739 PM MDT FRI MAY 26 2017
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Southwestern Kimball County in the Panhandle of Nebraska...
Southeastern Laramie County in southeastern Wyoming...
* Until 845 PM MDT
* At 739 PM MDT, a severe thunderstorm was located over Carpenter, or
24 miles east of Cheyenne, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Panorama Point around 805 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4114 10444 4116 10354 4100 10354 4101 10444
TIME...MOT...LOC 0139Z 275DEG 37KT 4104 10435
HAIL...1.00IN
WIND...60MPH
$$
Rubin2 follow-up statements
257
WWUS55 KCYS 270203
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
803 PM MDT FRI MAY 26 2017
NEC105-WYC021-270245-
/O.CON.KCYS.SV.W.0011.000000T0000Z-170527T0245Z/
Kimball NE-Laramie WY-
803 PM MDT FRI MAY 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR SOUTHWESTERN KIMBALL AND SOUTHEASTERN LARAMIE COUNTIES...
At 801 PM MDT, a severe thunderstorm was located over Panorama Point,
or 25 miles southwest of Kimball, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated. At 742 pm MDT...Quarter size hail was
reported at Carpenter.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Panorama Point around 805 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4116 10354 4100 10354 4101 10418 4115 10419
TIME...MOT...LOC 0201Z 268DEG 33KT 4103 10408
HAIL...1.00IN
WIND...60MPH
$$
Rubin858
WWUS55 KCYS 270211
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
811 PM MDT FRI MAY 26 2017
NEC105-WYC021-270221-
/O.CAN.KCYS.SV.W.0011.000000T0000Z-170527T0245Z/
Kimball NE-Laramie WY-
811 PM MDT FRI MAY 26 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KIMBALL AND
SOUTHEASTERN LARAMIE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 4116 10354 4100 10354 4101 10418 4115 10419
TIME...MOT...LOC 0210Z 275DEG 37KT 4102 10394
$$
RubinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:47 PM MDT, 4 hours 52 minutes earlier.
Area forecast discussion, May 26, 2:47 PM MDT, 4 hours 52 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 247 PM MDT Fri May 26 2017 .SHORT TERM...(This evening through Saturday) Issued at 232 PM MDT Fri May 26 2017 Active convective situation still underway currently. Severe storm currently in Carbon County has produced reports of funnel clouds and a wind gust to 64 mph at the Rawlins airport. Storms will continue to develop along the leading edge of a plume of steep mid level lapse rates over south-central Wyoming and spread eastward through the evening hours. Short range convective models still indicating 1000 to 1500 J/kg of MLCAPE developing late this afternoon east of the Laramie Range. Deep layer shear of around 50 kt will remain supportive of supercell structures with large hail and damaging winds being the main threat. A low end tornado threat cannot be ruled out due to locally backed surface flow just north of the Cheyenne Ridge. There is some concern however, that the area of showers and weaker thunderstorms currently moving off the Laramie Range will keep these areas from realizing the instability that was earlier expected and thus reduce the overall severe threat. Severe Thunderstorm Watch remains in effect for southeast WY and western NE along and south of highway 26 through 8 pm. Storms may tend to congeal into one or more clusters later this evening in the strengthening warm advection regime ahead of an elongated mid-level shortwave. This activity should exit the area to the east late tonight. Saturday should be cooler with breezy northwest to north winds. With the upper trough passing overhead during peak heating, expect scattered shower activity especially over the higher terrain. Some thunder cannot be ruled out but the severe threat should be minimal. .LONG TERM...(Sunday through Thursday) Issued at 355 AM MDT Fri May 26 2017 Medium range models/ensembles are in general agreement with a northwest flow aloft between a upper ridge over the Intermountain West and upper low south of Hudson Bay Canada Sunday and Monday. The western CONUS upper ridge weakens Tuesday and Wednesday as a upper trough digs southeast across the Pacific coast states. Consequently, winds aloft become more westerly. The upper ridge rebuilds over the High Plains Thursday as trough moves toward the Four Corners, and winds aloft back to the southwest. Convection for the most part will be widely scattered, diurnally driven, and generally confined to the higher terrain. Any convection that manages to spread onto the plains will be more isolated. Convective coverage increases somewhat Thursday with increasing moisture in the southwest flow aloft. Daily temperatures gradually moderate to seasonal normals by Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1127 AM MDT Fri May 26 2017 Showers and thunderstorms will develop after around 20Z near the Laramie Range and become more widespread across the plains through the late afternoon into the evening. Brief heavy rain, small hail, and gusty winds will be possible with the stronger storms. Shower activity should mostly be confined to the Nebraska Panhandle after around 06Z. Low clouds and IFR/MVFR cigs will likely develop later tonight as a front moves across the region. && .FIRE WEATHER... Issued at 232 PM MDT Fri May 26 2017 A cool and unsettled weather pattern will persist through the weekend with humidity values remaining well above critical thresholds, and good chances of wetting rain across all of southeast WY and the western NE Panhandle. There is potential for a few strong to severe storms this afternoon and evening. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...DEL LONG TERM...MAJ AVIATION...ZF FIRE WEATHER...JG
Hazardous weather outlook, May 26, 1:41 PM MDT, 5 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 141 PM MDT Fri May 26 2017 NEZ019>021-054-055-WYZ103>119-271945- Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 141 PM MDT Fri May 26 2017 This hazardous weather outlook is for portions of western Nebraska...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A Severe Thunderstorm Watch is in effect until 800 pm Friday evening. Strong thunderstorms will continue to develop this afternoon and track to the east-northeast. Strongest storms will be capable of large hail and damaging wind gusts. An isolated tornado is possible although the threat is low. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Scattered thunderstorms will develop Saturday afternoon. A few strong storms producing small hail and gusty winds will be possible. Isolated afternoon and early evening thunderstorms will develop Sunday through Thursday. Severe weather is not expected at this time. .Spotter information statement... Spotter activation is required for southeast Wyoming and the Nebraska panhandle along and south of Highway 26 through 8 pm this evening. NEZ002-003-095-096-WYZ101-102-271945- Dawes-Box Butte-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- 141 PM MDT Fri May 26 2017 This hazardous weather outlook is for portions of western Nebraska and east central Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered afternoon and early evening thunderstorms will develop. Isolated strong storms with gusty winds and small hail will be possible. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Widely scattered afternoon and early evening thunderstorms will develop over the Laramie, Snowy and Sierra Madre ranges and adjacent foothills Saturday through Thursday. Severe weather is not expected at this time. .Spotter information statement... Spotter activation may be required between 3 pm and 8 pm for far southeast Wyoming and the southern Nebraska Panhandle.
In the hours before
Special weather statement, May 26, 5:48 PM MDT, 1 hour 51 minutes before
Special Weather Statement National Weather Service Cheyenne WY 548 PM MDT FRI MAY 26 2017 WYZ116>118-270030- South Laramie Range WY-Central Laramie County WY- South Laramie Range Foothills WY- 548 PM MDT FRI MAY 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND SOUTHWESTERN LARAMIE COUNTIES UNTIL 630 PM MDT... At 548 PM MDT, Doppler radar was tracking a strong thunderstorm over Buford, or 21 miles southeast of Laramie, moving northeast at 30 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. This strong thunderstorm will be near... Granite Springs Reservoir and Granite Springs Campground around 555 PM MDT. Crystal Lake Campground and Crystal Lake Reservoir around 600 PM MDT. Federal around 615 PM MDT. Warren AFB and Warren Af Base around 630 PM MDT. This includes the following highways... Interstate 25 in Wyoming between mile markers 9 and 11. Interstate 80 in Wyoming between mile markers 335 and 360. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && A severe thunderstorm watch remains in effect until 800 PM MDT for southeastern Wyoming. LAT...LON 4101 10539 4111 10535 4138 10495 4112 10482 TIME...MOT...LOC 2348Z 242DEG 27KT 4110 10527 Rubin
Local storm report, May 26, 6:17 PM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
617 PM MDT FRI MAY 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 11 N CHEYENNE 41.30N 104.79W
05/26/2017 M1.00 INCH LARAMIE WY NWS EMPLOYEE
NWS EMPLOYEE MEASURED QUARTER SIZE HAIL NORTH OF
CHEYENNE.
&&
DLEVINLocal storm report, May 26, 7:06 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
706 PM MDT FRI MAY 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 3 W ALBIN 41.42N 104.16W
05/26/2017 M0.25 INCH LARAMIE WY FIRE DEPT/RESCUE
SOFT HAIL. HEAVY RAIN AS WELL.
&&
MAZURSpecial weather statement, May 26, 7:10 PM MDT, 29 minutes before
Special Weather Statement National Weather Service Cheyenne WY 710 PM MDT FRI MAY 26 2017 WYZ117>119-270215- Central Laramie County WY-South Laramie Range Foothills WY- East Laramie County WY- 710 PM MDT FRI MAY 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL 815 PM MDT... At 709 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles east of Ranchettes to 8 miles northeast of Rockport. Movement was east at 30 mph. Dime size hail and wind gusts up to 50 mph will be possible with these storms. Strong thunderstorms will be near... Hillsdale around 730 PM MDT. Burns and Carpenter around 745 PM MDT. Pine Bluffs around 815 PM MDT. This includes Interstate 80 in Wyoming between mile markers 366 and 402. A severe thunderstorm watch remains in effect until 800 PM MDT for southeastern Wyoming. LAT...LON 4100 10477 4131 10469 4127 10406 4100 10406 TIME...MOT...LOC 0109Z 279DEG 25KT 4125 10464 4100 10469 Rubin
Local storm report, May 26, 7:14 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
714 PM MDT FRI MAY 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL CHEYENNE 41.15N 104.79W
05/26/2017 E1.00 INCH LARAMIE WY TRAINED SPOTTER
RECEIVED A REPORT OF QUARTER SIZE HAIL ON SHERIDAN STREET
IN CHEYENNE.
&&
DLEVINSpecial weather statement, May 26, 7:14 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
714 PM MDT FRI MAY 26 2017
NEZ020-054-WYZ108-119-270200-
Kimball NE-Banner NE-Goshen County WY-East Laramie County WY-
714 PM MDT FRI MAY 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR KIMBALL...SOUTHERN BANNER...
SOUTHEASTERN GOSHEN AND EAST CENTRAL LARAMIE COUNTIES UNTIL 800 PM
MDT...
At 713 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of La Grange to 8 miles east
of Albin to 6 miles west of Pine Bluffs. Movement was east at 40 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Strong thunderstorms will be near...
Harrisburg, Oliver Campground and Oliver Reservoir around 740 PM
MDT.
Kimball, Dix and Kimball Airport around 750 PM MDT.
Other locations impacted by these storms include Bushnell.
This includes the following highways...
Interstate 80 in Wyoming between mile markers 401 and 402.
Interstate 80 in Nebraska between mile markers 1 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 800 PM MDT for
the Panhandle of Nebraska...and southeastern Wyoming.
LAT...LON 4158 10349 4128 10338 4109 10353 4119 10425
4137 10400 4158 10417
TIME...MOT...LOC 0113Z 276DEG 36KT 4154 10407 4137 10394 4120 10418
RubinThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 6:38 PM MDT | Tornado Warning | CYS | Banner, Kimball | 37 min |
| May 26, 7:14 PM MDT | Special Weather Statement | CYS | Banner, Kimball | 46 min |
| May 26, 8:54 PM MDT | Special Weather Statement | CYS | Cheyenne | 36 min |
| May 26, 6:00 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 40 min |
| May 26, 6:08 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 67 min |
| May 26, 7:10 PM MDT | Special Weather Statement | CYS | Laramie | 65 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.